A few months on….

It has been a few months since I wrote anything but now feel I am in a better place. The Avonex didn’t agree so I went to see the nurse and was offered tecfidera or dimethyl fumerate and was warned that I would probably be vomiting for a month until I got used to it. Summer holidays were upon me and we were going to be getting a puppy due to be available to us when the boys returned to school in September. So there was no best time to start the drug and I decided to just go for it and began taking it on a Tuesday. The first week on the lowest dose was fine then the idea is to increase it to 240mg twice a day in the second week, maybe this would be when the worse of the side effects would hit…up went the dose and crossed went my fingers waiting for the predicted horrendousness to start…..nothing….fine….no problems…except a bit of facial flushing but being fair I tend to go red anyway. A few months in and I am tolerating it really well. So pleased…and then…I discovered that when i try to get to sleep my legs start jerking so the neurologist has decided to swap the gabapentin to epilim which will take another period of adjustment. It seems that there is always something with ms if it isn’t the disease it is the drug side effects.

Physically the effects are slowly depleting my strength I can manage a mile on the treadmill but have to hold on for dear life! Running has therefore still come to an end. I find that going on the exercise bike is easiest as there are five points of contact attachment to the machine  2 hands, 2 feet and my backside! Walking is kind of ok but have recently found that if I walk with a group I feel like I am walking really fast but am soon lagging behind.

We got our lovely new puppy, Lily, a black Labrador and she is already too strong for me so Rob is taking on the training. I miss Beamish who had slowed down in his dotage to my newly acquired and dwindling rate. Lily is full of energy and bounce and she is a great pal for Rob who will soon be taking her everywhere with him.

The changes in the house are taking shape nicely too with more room for the boys and more light for me with the addition of a full glass conservatory.

Mentally I am noticing changes too, I forget everything I now find it is necessary to set an alarm or I forget my pills. It is increasingly more difficult to remember plot lines in books and on the television. I am still full of hope that the tecfidera will do something soon,people say I am looking a bit better so that is good.

Positive thought: take your time

 

Advertisements

6 thoughts on “A few months on….

  1. I went through hell with Avonex, then settled for a little over two years with Copaxone but eventually had to switch again. I’ve been on Tecfidera for three months and I’ve been noticing some positive changes with it. I hope everything turns out right with you too.

    Like

  2. Hello from New Zealand….was googling the combo of epilim/tecfidera and was pleased to read of another similar aged mum with ms. I was dx in April this year so all quite new. I’m doing ok on Tec (minimal side effects in 3 weeks) but have put weight on. Just wondering if you or anyone else had that problem? I’m concerned it’s the combination of Epilim (aka the evil purple pill) and Tec? Most people put loads weight on with Epilim. I’ve been on for nearly 20 years and weight has definitely increased. The last three years it has stabilised. Thinking might be time to wean off but now you’ve got me thinking it may be/has been helping with the ms. Feeling frustrated, confused and bit depressed really. Turning 40 next month and so wanted to go horse riding. Can’t do that to the poor horse at current weight! Anyway God bless.

    Like

    1. Hi Sarah so pleased you have got in contact and hello from England! Yes it seems to be that epilim/Tecfidera put on weight I am lucky and have stabilised after putting on 14lb but Xmas is here and I’m hungry! I find if I cut out fat/alcohol the weight comes off and am lucky enough to still be able to do my work which is cleaning and keeps me active. I hate putting on weight but the fact that I don’t have so much pain is more beneficial to me. I also have duloxetine which helps my mood and pain. I don’t get too many side effects. I guess your neurologist could advise you about weaning off? I personally found when I tried to wean off I ended up in horrendous pain so decided to increase it again. I am not sure how your ms affects you but mine Causes horrendous cluster migraines and the transgeminal nerve down my face and into my shoulder is in with that too. The epilim has been effective with my head! Sarah I wish you the best of luck and I hope you have the health to go horse riding when you turn 40! All my love Emma x

      Like

  3. Hi again! Thank you for your lovely reply. I’m seeing my GP on Friday so will see what she says re weaning. Definitely something to think about possible benefit with nerve pain. I shall try to remain positive and not be so morose about such a trivial thing as weight gain. So pleased I found your blog. Thank you again. Oh and most of my family are English. My mother is from Bexleyheath. 🙂

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s